Healthcare & Clinical
PERC Rule-Out Criteria & Revised Geneva Score for Pulmonary Embolism
Evaluate Jeffrey Kline's 8-item Pulmonary Embolism Rule-Out Criteria (PERC = 0 rules out PE without D-dimer in low-pretest patients) alongside the objective Revised Geneva PE Score.
Stratify pretest pulmonary embolism probability and avoid unnecessary CT angiograms!
In low-gestalt emergency department patients (<15% pretest suspicion), Jeffrey Kline's Pulmonary Embolism Rule-Out Criteria (PERC) checks 8 binary red flags: Age >= 50, Heart Rate >= 100 bpm, SpO2 < 95% on room air, Unilateral Leg Swelling, Hemoptysis, Recent Surgery/Trauma (<= 4 wks), Prior DVT/PE, and Exogenous Estrogen/Hormone use! Only when ALL 8 are zero (SUM = 0) does post-test PE risk fall below ~1.4%, safely ruling out PE without even ordering a D-dimer!
When clinical assessment requires an objective, fully standardized pretest score without subjective physician "gestalt", the Revised Geneva Score sums weighted points: Age > 65 (+1), Previous DVT/PE (+3), Surgery/Fracture within 1 month (+2), Active Malignancy (+2), Unilateral Lower-Limb Pain (+3), Hemoptysis (+2), Heart Rate 75–94 bpm (+3) or >= 95 bpm (+5), and Pain on Deep Venous Palpation + Unilateral Edema (+4)—classifying Low (0–3), Intermediate (4–10), and High (>= 11) PE probability!
| PE Clinical Decision Rule | Point / Trigger Structure | Low-Risk Example | Triggered / High-Risk Example |
|---|---|---|---|
| PERC 8-Criterion Rule | 8 binary 0/1 flags (Low Gestalt only) | 0 / 8 -> PERC Negative (No D-Dimer) | >= 1 / 8 -> PERC Positive (Order D-Dimer) |
| Revised Geneva (0–3 Low) | Objective Age, HR, History & Exam | Age 45, HR 72, no flags -> 0 pts | Low PE Probability (0–3) |
| Revised Geneva (>= 11 High) | HR >= 95 (+5), Prior DVT (+3), Edema (+4) | — | 12 pts -> High PE Probability (>= 11) |
PERC 8-Criterion Rule-Out Decision (Low-Pretest Patients)
Sums the 8 binary 0/1 PERC items in B2:B9; any single positive criterion (>= 1) requires D-dimer workup.
=IF(SUM(B2:B9) = 0, "PERC Negative (<2% Risk - No D-Dimer)", "PERC Positive (Proceed to D-Dimer)")Revised Geneva Objective PE Pretest Score & Risk Tier
Scores Age > 65 (+1), heart rate (<75: 0, 75–94: +3, >=95: +5), and weighted binary clinical factors in D4:D9.
=--(D2 > 65) + IF(D3 >= 95, 5, IF(D3 >= 75, 3, 0)) + (3 * D4) + (2 * D5) + (2 * D6) + (3 * D7) + (2 * D8) + (4 * D9)Try the example
Use the original values or change them to test your understanding.